Etravirine (Intelence) label change in the US due to severe hypersensitivity reactions
In August, Tibotec in cooperation with the U.S. Food and Drug Administration, issued a Dear Healthcare Professional letter to relay important, updated prescribing information for etravirine (Intelence). This relates to an important safety update regarding severe skin and hypersensitivity reactions.
The Dear Health Professional Letter is online at:
The text of the letter appears below:
Important Drug Warning
Dear Healthcare Professional
Tibotec Therapeutics, in cooperation with the U.S. Food and Drug Administration, would like to inform you of an important safety update to the Severe Skin Reactions WARNINGS AND PRECAUTIONS section (5.1) of the etravirine tablets prescribing information.
Specifically, the existing Warning and Precaution regarding Severe Skin Reactions has been strengthened to reflect that there have been postmarketing reports of:
- fatality due to toxic epidermal necrolysis (TEN)
- hypersensitivity reactions, sometimes accompanied by hepatic failure
Additionally, Guidance has been added that etravirine should be immediately discontinued when signs and symptoms of severe skin or hypersensitivity reactions develop. Given the clinical relevance of these adverse reactions, the following information regarding severe skin and hypersensitivity reactions has been included in the etravirine Prescribing Information:
5 WARNINGS AND PRECAUTIONS
5.1 Severe Skin and Hypersensitivity Reactions
Severe, potentially life-threatening, and fatal skin reactions have been reported. These include cases of Stevens-Johnson syndrome, toxic epidermal necrolysis and erythema multiforme. Hypersensitivity reactions have also been reported and were characterized by rash, constitutional findings, and sometimes organ dysfunction, including hepatic failure. In Phase 3 clinical trials, Grade 3 and 4 rashes were reported in 1.3% of subjects receiving etravirine compared to 0.2% of placebo subjects. A total of 2% of HIV-1-positive subjects receiving etravirine discontinued from Phase 3 trials due to rash [see Adverse Reactions (6)]. Rash occurred most commonly during the first 6 weeks of therapy.
Discontinue etravirine immediately if signs or symptoms of severe skin reactions or hypersensitivity reactions develop (including, but not limited to, severe rash or rash accompanied by fever, general malaise, fatigue, muscle or joint aches, blisters, oral lesions, conjunctivitis, facial edema, hepatitis, eosinophilia). Clinical status including liver transaminases should be monitored and appropriate therapy initiated. Delay in stopping etravirine treatment after the onset of severe rash may result in a life-threatening reaction.
In addition, the following sections of the etravirine Prescribing Information have been updated to include this new information.
Clinical Trials Experience
In Phase 3 studies, the most frequently reported adverse drug reaction of at least Grade 2 in severity was rash (9.0%). Stevens-Johnson syndrome, hypersensitivity reaction, and erythema multiforme were reported in < 0.1% of subjects during clinical development with etravirine. In general, in clinical trials, rash was mild to moderate, occurred primarily in the second week of therapy, and was infrequent after Week 4. Rash generally resolved within 1-2 weeks on continued therapy. A total of 2% of HIV-1-positive subjects in Phase 3 trials receiving etravirine discontinued due to rash.
Overall, the cases referenced above within clinical and post-marketing experience illustrate the importance of clinical vigilance and familiarity with the signs and symptoms of severe skin rash and hypersensitivity reactions. Additionally they also underscore the importance of immediate discontinuation of etravirine in cases where severe rash or hypersensitivity reaction is suspected.